COLUMBUS, OH (WJW)– The Ohio Narcotics Intelligence Center issued a warning on Friday about counterfeit and fake prescription tablets.
The pills, which look like Xanax and Oxycontin, are being sold in Ohio. The counterfeits contain fentanyl, which is a powerful synthetic opioid that is similar to morphine but is 50 to 100 times more potent. The Ohio Department of Public Safety said the markings on the fake pills look identical to the real thing.
“Because of the potential lethality of these counterfeit pills, the ONIC issued this bulletin to raise awareness about the dangers of the drugs,” Ohio Gov. Mike DeWine said. “ONIC analysts have found that traffickers are using the ‘dark web’ hidden websites and person-to-person sales to sell these counterfeit pills.”
The Columbus Division of Police Crime Lab, Lake County Crime Lab, Miami Valley Regional Crime Lab, Ohio Bureau of Criminal Investigation Drug Chemistry Unit, and the Ohio State Highway Patrol Crime Lab reported increases in sophisticated counterfeit pills, which coincides with an increase in deadly overdoses nationwide.
The state’s warning comes after Cuyahoga County experienced eight overdose deaths on Thursday. The Cuyahoga County Medical Examiner’s Office said testing will determine what drugs are to blame.
Signs that tablets could be fake:
- The tablets do not come from a licensed healthcare provider.
- The tablets are not in prescription packaging (such as a labeled pill bottle).
- The tablets are being sold individually or in unusually small quantities.
- The tablets are being sold in unusually large quantities.
The following symptoms of a high dose of fentanyl or another opioid:
- Unresponsiveness/being unconscious or passed out.
- Not breathing or slow breathing.
- Lips and nails turning the wrong color.
- Choking or coughing.
- Cold or clammy skin.
- Pupils in the eyes are extremely small.
- Dizziness or disorientation.
If you believe you or someone else is in immediate danger from ingesting a counterfeit pill, call 911 immediately.